TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives


You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
Heathen Offline
Beauty and Bedlam
Jeez, get a life!
***********
 
Heathen's Avatar
 
Name: Jordan
Age: 29
Gender: Female

Posts: 5,539
Blog Entries: 685
Join Date: January 6th 2009

Withdrawal symptoms from psych meds? - October 22nd 2014, 04:30 PM

This thread has been labeled as triggering by the original poster or by a Moderator. Please take this into consideration before continuing to read.

Hey everyone. I should start by mentioning I am diagnosed with Bipolar Disorder Type I and have been taking meds for years. I am currently on several different medications to manage it.

So last night I went to dinner with some friends and got drunk and a little stoned. I don't normally indulge like this but it was a special occasion. The marijuana I wasn't too worried about, but I worry about mixing alcohol with my nighttime psych meds. I have this paranoid fear I will die in my sleep from the combination, so I try and buffer my last drink for at least three hours from when I need to take my meds. Well, I was still tipsy by the time I needed to go to bed, so I forewent most of my night meds, at least the ones that make me drowsy as a side effect.

My natural state tends toward the manic side- high energy, sleeplessness, garrulousness, aggression, etc. Last night I barely slept at all, and my sleep was very restless. This morning I woke up feeling overly-hyper, I'm shaking and jittery, agitated, and cold sweating. Is it possible that I am having withdrawal symptoms from my medication?

I took my morning meds as prescribed, but right now I am seriously wired and wondering if this will pass or if I will be this way until I take my night meds again. I won't lie, part of me is kind of enjoying this. It's a nice changed from being depressed like I have been lately. But I need to study and it's a little hard to focus when I am so hyped up.



The moon asked the crow
For a little show
In the hazy milk of twilight
No one had to know
The moon asked the crow...
  Send a message via Yahoo to Heathen  
  (#2 (permalink)) Old
Philomath Offline
Love is > your mistakes
I can't get enough
*********
 
Philomath's Avatar
 
Name: Christina
Gender: Female
Location: Where the books are

Posts: 2,282
Blog Entries: 135
Join Date: July 25th 2009

Re: Withdrawal symptoms from psych meds? - October 23rd 2014, 03:30 AM

Hi There,

It is possible this could be occurring because you did not take your meds last night. I know from the information that came with my medicine and from what I have heard from people that did not take their medication that things like this did happen/could happen. I have never experienced this though because I am new to taking meds and I have been doing surprising well at taking them around the same time. The best thing for you to do would probably be to take them tonight and hopefully that helps. If this continues, you should call the psychiatrist that prescribed them for you and ask them what you should do in this situation. Also, it could be helpful to bring this up at your next appointment, your worry about combining meds and alcohol. It is good you put three hours between drinking and going to sleep however your doctor may be able to give you specific guidelines about how much alcohol is safe to drink during the day and how much would be too much to where it would affect your meds at night.
Hopefully this helps and that what you are experiencing goes away soon.


"i don't care your intentions. I just want you to know my self-hatred never took me where I wanted to go. At the end of the day...I can pick at the pain but I can't cut it away."
   
  (#3 (permalink)) Old
Heathen Offline
Beauty and Bedlam
Jeez, get a life!
***********
 
Heathen's Avatar
 
Name: Jordan
Age: 29
Gender: Female

Posts: 5,539
Blog Entries: 685
Join Date: January 6th 2009

Re: Withdrawal symptoms from psych meds? - October 23rd 2014, 10:51 PM

Thank you for your input. I think it was definitely due to not taking my meds. I'd switch between being manic and crying all day, felt constantly nauseated, and threw up a few times. When I looked up the withdrawal symptoms for one of my medications my symptoms fit. It also said never to stop that medication abruptly or else the side effects could occur. I took my night meds as prescribed, but missed one of my morning pills because I wanted to be a little manic.

TRIGGER WARNING BELOW: SH AND SUICIDE

Quite honestly I have a love/hate relationship with being off my meds. It feels awful because I want to SH and even get suicidal. I keep wanting to burn myself with my cigarettes, and today I thought about what it would be like to walk into traffic, or asphyxiate myself in my closet with one of my belts. It's not that I want to die, necessarily, but I want the edge. I want something different. It's why I like not taking my meds: I feel different, edgier. But I hate it because I feel absolutely freaking insane. It's also depressing because this is the real me. This is what I am like when I am not medicated: someone who wants to hurt themselves and walk into traffic. It's just sad.



The moon asked the crow
For a little show
In the hazy milk of twilight
No one had to know
The moon asked the crow...
  Send a message via Yahoo to Heathen  
  (#4 (permalink)) Old
Antihero
I've been here a while
********
 
Ghost On The Highway's Avatar
 
Name: Ghost
Age: 30
Gender: Duderino
Location: Galaxy 5-0-0

Posts: 1,045
Join Date: January 16th 2010

Re: Withdrawal symptoms from psych meds? - October 26th 2014, 04:08 AM

Hey Jordan,

Try not to be too hard on your non-medicated self. Psychiatric drugs do change your brain chemistry and anatomy (at a microscopic level at least). Abruptly discontinuing them isn't a good idea, and your psychological state after skipping meds isn't necessarily "the real you." Consider the case of a junkie or alcoholic in withdrawal: He or she craves drugs, feels deathly ill and mentally unstable, and may be more psychologically "abnormal" than when high. Your mind and body are used to the medications you take, and stopping them suddenly can disturb the equilibrium and make you feel physically and mentally unwell.

I understand the feeling of "edginess" you describe after skipping a dose. Sometimes I used to delay doses before important exams, social events, etc. because it made me feel more alive and more clearheaded. Eventually I permanently reduced my antidepressant dose with the help of a doctor, and I feel pretty great, all things considered. Cold turkey, however, is not the way to go.



The neon burns a hole in the night, and the Freon burns a hole in the sky.
You can find my kind living right on the fault line, eyes on the seaside, lives on the B-side, kites on the power lines.
   
Closed Thread

Bookmarks

Tags
meds, psych, symptoms, withdrawal

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2020, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.